Virginia, 2020

Hail and Damaging Winds in Virginia, July 1, 2020

July 1, 2020 · NWS AKQ · 6 events in 5 counties and zones

Scattered severe thunderstorms associated with low pressure and a frontal boundary produced damaging winds and large hail across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with low pressure and a frontal boundary produced damaging winds and large hail across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 1, 12:13 PM EST, 47 minutes earlier.

Area forecast discussion, Jul 1, 12:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
113 PM EDT Wed Jul 1 2020

.SYNOPSIS...
A weak trough of low pressure will linger across the local
area today, with high pressure slowly building in from
the northwest Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 900 AM EDT Wednesday...

Bumped up pops this morning from the northern neck over to the
eastern shore, as scattered showers and isolated thunderstorms
continue to develop across the area. Latest hi-res guidance
continues to show coverage increasing after noon today. Went
with a general 40-50% pop coverage across the area for this
afternoon and early evening. SPC still has much of the region in
a marginal risk for severe wx, with damaging winds being the
primary threat. High temperatures this afternoon in the mid to
upper 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
As of 300 AM EDT Wednesday...

Convection to wane this evening...otw VRB clouds/partly cloudy
conditions overnight. Lows in the m-u60s...except l70s in the
metro areas in SE VA. Upper level lo pres is slow to shift E
Thu w/ flow aloft increasingly NNW. Will keep lo PoPs INVOF NE
NC Thu (midday/afternoon)...otw expecting less convective
development. Partly to mostly sunny Thu w/ NNW winds aob 10 mph.
Highs in the m-u80s w/ dew points (by afternoon) avgg in the
m-u60s (down a few degs F from today).

Flow aloft remains NNW Thu night through Fri w/ sfc hi pres in
the Midwest stretching ewd into the local area. SKC-partly
cloudy w/ lows Thu night from 65-70F...except l70s in the metro
areas. Highs Fri in the l90s...except u80s at the beaches. Would
not rule out ISOLD/SCT tstms Fri afternoon INVOF the ern shore
as a S/W tracks S from NY/wrn New England.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 300 PM EDT Tuesday...

At the start of the holiday weekend the upper level trough will
be east of the area with an upper ridge trying to build in the
west. Meanwhile, an area of low pressure begins to form in the
vicinity of the FL panhandle. Most of Saturday will be dry,
however there will be about a 25% chance of late afternoon and
early evening thunderstorms. The low will remain over northern
FL this weekend and then slowly drift E/NE early next week,
resulting in enough instability over our region for diurnal
convection each day from Sunday through Tuesday. Temperatures
during the period will be near seasonal norms, with high temps
ranging from the upper 80s to lower 90s and low temps ranging
from the upper 60s to lower 70s.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
As of 110 PM EDT Wednesday...

Scattered showers and thunderstorms this afternoon and evening
will result in brief periods of flight restrictions when
convection is over or near the terminals. Winds outside of
convection are light and variable. Guidance is hinting at patchy
fog overnight but mainly west of RIC, so for now will leave any
mention of fog out. Mainly VFR on Thursday outside of a slight
chance of convection in the afternoon/early evening. Drier
conditions Friday, with VFR expected.

&&

.MARINE...
As of 340 AM EDT Wednesday...

No headlines expected this week and into the weekend. Early this
morning, weak low pressure was over the coastal Carolinas. Winds
were SSW 5-10 kt, with waves 1-2 ft and seas around 2 ft over
the waters. Winds will be variable 10 kt or less today through
Fri night, as a couple of troughs will affect the area along
with weak high pressure building into and over the region. NE
or E winds 5-15 kt will affect the waters Sat aftn into Sun
aftn. Waves will be 1-2 ft, and seas 2-3 ft today into Sat.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/JDM
NEAR TERM...CMF
SHORT TERM...ALB
LONG TERM...CMF
AVIATION...CMF
MARINE...TMG
Hazardous weather outlook, Jul 1, 1:22 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
222 AM EDT Wed Jul 1 2020

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-020630-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
222 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected...mainly this
afternoon and this evening. Primary threats from these thunderstorms
will be strong gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 11:16 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1216 PM EDT Wed Jul 1 2020

MDZ023-024-VAZ099-011645-
Somerset-Inland Worcester-Accomack-
1216 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET...
SOUTHWESTERN WORCESTER AND NORTH CENTRAL ACCOMACK COUNTIES...

At 1216 PM EDT, a strong thunderstorm was located near Marion
Station, or 7 miles southwest of Pocomoke City, moving southeast at
10 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Pocomoke City, Marion Station, West Pocomoke, Saxis, Hallwood,
Horntown, Mappsville, Greenbackville, Rehobeth, Wallops Island,
Temperanceville, Shelltown, Sanford, Oak Hall, Assawoman, Beaver Dam,
Atlantic, New Church and Modest Town.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3778 7552 3795 7580 3811 7570 3800 7537
TIME...MOT...LOC 1616Z 297DEG 10KT 3800 7567

FISHER
Special weather statement, Jul 1, 11:44 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1244 PM EDT Wed Jul 1 2020

VAZ076>078-085-011730-
Middlesex-Richmond-Northumberland-Lancaster-
1244 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MIDDLESEX...
CENTRAL NORTHUMBERLAND...SOUTHEASTERN RICHMOND AND LANCASTER
COUNTIES...

At 1243 PM EDT, a strong thunderstorm was located over Robley, moving
north at 10 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Robley, Callao, Lancaster, Morattico, Heathsville, Wicomico Church,
Farnham, Regina, Mollusk, Senora, Brook Vale, Nuttsville, Bertrand,
Belle Isle State Park, Dodlyt, Lara, Nesting, Browns Store, Somers
and Village.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3788 7639 3778 7636 3764 7655 3777 7669
      3778 7667 3780 7669 3793 7667 3800 7660
TIME...MOT...LOC 1643Z 195DEG 9KT 3782 7656

Poche
Special weather statement, Jul 1, 11:47 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1247 PM EDT Wed Jul 1 2020

VAZ076-521-522-011730-
Richmond-Western Essex-Eastern Essex-
1247 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RICHMOND AND
CENTRAL ESSEX COUNTIES...

At 1247 PM EDT, a strong thunderstorm was located near Tappahannock,
moving east at 5 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Tappahannock, Champlain, Dunnsville, Naylors Beach, Mount Landing,
Singerly, Brays Fork, Rexburg, Caret and Dunbrooke.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3809 7690 3786 7679 3783 7690 3785 7701
      3788 7702 3789 7702 3790 7703 3791 7702
      3793 7703 3793 7704 3799 7707 3805 7702
TIME...MOT...LOC 1647Z 252DEG 5KT 3794 7695

Poche
Special weather statement, Jul 1, 12:12 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
112 PM EDT Wed Jul 1 2020

VAZ078-085-011800-
Middlesex-Lancaster-
112 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MIDDLESEX AND
SOUTHEASTERN LANCASTER COUNTIES...

At 111 PM EDT, a strong thunderstorm was located near Kilmarnock,
moving east at 10 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Kilmarnock, Deltaville, White Stone, Foxwells, Weems, Christ Church,
Senora, Greys Point, Slabtown, Bertrand, Millenbeck and Cooper.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3755 7631 3761 7657 3774 7653 3776 7649
      3773 7636 3771 7638 3771 7635 3770 7635
      3769 7633 3769 7632 3768 7631 3770 7632
      3769 7630 3771 7630 3773 7633 3772 7631
      3771 7626 3766 7627 3763 7624
TIME...MOT...LOC 1711Z 290DEG 9KT 3769 7646

Poche
Special weather statement, Jul 1, 12:24 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
124 PM EDT Wed Jul 1 2020

VAZ099-011815-
Accomack-
124 PM EDT Wed Jul 1 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL ACCOMACK
COUNTY...

At 123 PM EDT, a thunderstorm with heavy rain was located near Onley,
or 10 miles northeast of Exmore. The storm is nearly stationary.

Wind gusts of 30 to 40 mph and rainfall amounts of 1 to 2 inches are
expected with this storm.

Locations impacted include...
Onancock, Parksley, Onley, Accomac, Melfa, Bloxom, Wachapreague,
Painter, Keller, Mappsville, Wallops Island, Nelsonia, Locustville,
Modest Town, Pungoteague, Clam, Guilford, Assawoman, Tasley and
Quinby.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3778 7548 3767 7554 3761 7556 3759 7556
      3747 7562 3743 7562 3741 7569 3744 7567
      3746 7567 3745 7569 3744 7569 3744 7571
      3743 7569 3741 7570 3740 7575 3764 7582
      3784 7565 3792 7549 3784 7542
TIME...MOT...LOC 1723Z 223DEG 4KT 3764 7568

JM
Special weather statement, Jul 1, 12:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
133 PM EDT Wed Jul 1 2020

VAZ076-085-518>522-011815-
Western King and Queen-Middlesex-Richmond-Eastern King
William-Western Essex-Eastern Essex-Eastern King and Queen-
133 PM EDT Wed Jul 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KING AND
QUEEN...NORTHWESTERN MIDDLESEX...SOUTH CENTRAL RICHMOND AND
SOUTHEASTERN ESSEX COUNTIES...

At 133 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dunnsville to near Saint Stephens
Church. Movement was southeast at 15 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Locations impacted include...
King William, Saint Stephens Church, Millers Tavern, Stevensville,
Center Cross, Dunnsville, Church View, Jamaica, Howertons, Laneview,
Nesting, Bowlers Wharf, Upright, Ino, Dragonville, Walkerton,
Montague, Biscoe, Crouch and Henley Fork.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3786 7677 3781 7666 3779 7665 3778 7667
      3775 7663 3767 7660 3768 7703 3770 7704
      3772 7702 3772 7703 3775 7707 3777 7707
      3780 7710 3781 7709 3781 7711 3787 7714
TIME...MOT...LOC 1733Z 309DEG 13KT 3782 7684 3784 7707

Poche

The radar

The Dover AFB radar (KDOX), 122 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Accomack

When
July 1, 1:00 PM EST
Where
Accomack County, 1.29 mi ENE of Greenbush
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.740, -75.660

Quarter size hail was reported.

Thunderstorm Wind, Mathews

When
July 1, 1:20 PM EST
Where
Mathews County, 1.1 mi E of Gwynn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.500, -76.280

Trees were downed.

Thunderstorm Wind, Chesterfield

When
July 1, 3:20 PM EST
Where
Chesterfield County, 1.65 mi W of Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.370, -77.550

Tree was downed on Beach Road.

Thunderstorm Wind, Chesterfield

When
July 1, 3:20 PM EST
Where
Chesterfield County, 0.69 mi N of Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.380, -77.520

Tree was downed in the vicinity of Halls Run Road.

Thunderstorm Wind, Prince George

When
July 1, 3:45 PM EST
Where
Prince George County, 1.79 mi WNW of Garysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.260, -77.180

Trees and power lines were downed near Garysville.

Thunderstorm Wind, Chesapeake (C)

When
July 1, 4:35 PM EST
Where
Chesapeake (C) County, 2.07 mi N of Butts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.760, -76.220

Trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905941, 905957, 905943, 905946, 905951, 905953.